Rheumatoid Arthritis Medications and Potential Side Effects

John Wade, MD, FRCPC, discusses rheumatoid arthritis medications and their potential side effects.

Loading the player...

John Wade, MD, FRCPC, discusses rheumatoid arthritis medications and their potential side effects.
16467 Views
Share
Video transcript

Featuring Dr. John Wade, MD, FRCPC, Rheumatologist

Duration: 3 minutes

So with rheumatoid disease, there are a number of medications that we use.

The non-steroidal anti-inflammatories are hard on the stomach, and that's the main symptom that people need to be aware of. So we generally recommend that you take these medications with foods, with meals, or with milk. These medications may be taken once a day or a number of times a day, depending on which medication, which anti-inflammatory, you're using.

The common side effects are mainly GI, or gastrointestinal. So the main symptoms would be that of stomach pain, heartburn, indigestion, and those are the minor nuisance side effects. The more serious ones we're concerned about are where you actually get to the point where you get a damage to the lining of the stomach or the small intestine.

That situation can happen rarely, but when it does, you can have major problems like a GI bleed or you're having a blood loss in the stomach; that could be potentially quite serious. Fortunately, it's relatively uncommon; it's anywhere from perhaps 1 percent to 2 percent in individuals or patients. Generally speaking, it's in people that are older, that have had a previous problem with GI problems, people that are on other medications, people that drink too much alcohol, people that smoke...

So there are a number of things you can manage to reduce the side effects of taking those medications. So rare side effects of any inflammatories that we're concerned about are causing increasing blood pressure. Patients that already have high blood pressure and are on blood pressure medications, if you put people on anti-inflammatories, they may have an increased risk of blood pressure, so one needs to monitor for that.

In addition to risk of high blood pressure, we're also concerned about the small possibility of heart attack or stroke. We all know that low-dose Aspirin recommended by your cardiologist reduces the risk of heart attack or stroke, but we've appreciated over the last six or seven years that high doses of anti-inflammatories, rather than acting the same way as low-dose Aspirin, may have a paradoxical effect of slightly increasing the risk of heart attack and stroke.

And although it's a small risk, we are now recommending to our patients that they try and minimize the dose of anti-inflammatories; rather than the old days where we used to push [inaudible] of anti-inflammatories to reduce symptoms.

So it's important for individuals to recognize that medications have side effects. Those side effects can be severe, and so one needs to realize that if they're gonna start a medication, they need to discuss with their doctor and their pharmacist whether that medication is right for them.

If you have questions about side effects of rheumatoid arthritis, contact a local rheumatologist.

Presenter: Dr. John Wade, Rheumatologist, Vancouver, BC

Local Practitioners: Rheumatologist

This content is for informational purposes only, and is not intended to be a substitute for professional medical advice, diagnosis or treatment. Always seek the advice of your physician or other qualified healthcare professional with any questions you may have regarding a medical condition.